Colorado, 2004

Lightning Strike in Colorado, July 6, 2004

July 6, 2004 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 12:45 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 6, 12:45 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT TUE JUL 6 2004

.SHORT TERM...ATM BCMG DRIER AND INCRLY SUBSIDENT THIS AFTN.  SO
FAR...A PALTRY BATCH OF CUMULUS IS DVLPG ACRS THE HIGH COUNTRY...BUT
OTWS...SKIES ARE CLEAR.  FAR ERN PLAIN ARE HANGING ON TO SOME LWR
50S DWPTS...BUT STG INVERSIONS AT H7 AND AT H5 ARE EFFECTIVELY
CAPPING ATMOSPHERE.  WL RMV ALL POPS FM FOR THIS EVENING.  OVERNIGHT
...WITH CLEAR SKIES AND DRIER AIR...TEMPS SHOULD DROP INTO THE 30S
IN THE MTNS AND UPR 40S TO LWR 50S ON THE PLAINS.  TMRW...THE REAL
WARMUP COMMENCES AS HIGH PRESSURE AT THE SFC AND ALF BLDS INTO THE
DISTRICT.  STG INVERSION COUPLED WITH AN AIRMASS DEVOID OF ANY MSTR
WL RESULT IN MOSTLY CLEAR SKIES THROUGHOUT THE DAY WED.  WL REMOVE
ALL POPS FOR TOMORROW.  ONLY QUESTION REMAINS IS HOW HOT WILL IT
GET...GDNC NUMBERS THIS AFTN ALL IN THE LWR 90S.  WL KEEP OFFICIAL
DENVER SITE AT DIA IN THE UPR 80S...BUT 90S WL BE COMMON IN THE FNT
RANGE NR THE FTHILLS.  THE PLAINS WILL RMN IN THE LWR TO MID 80S
WITH THE WK NWLY FLOW NR THE SFC.

.LONG TERM DISCUSSION...MODELS STILL SHOWING A DOME OF VERY WARM AND
STABLE AIR RIDGING OVER THE AREA ON THURSDAY. TEMP GRIDS OFF THE ETA
AND GFS SHOW 700 MB TEMPS RISING TO AROUND +17C OVER DENVER...WHICH
WOULD EQUATE TO A MAX READING AROUND 90. MODEL SOUNDINGS SHOW VERY
DRY AIR BELOW 500 MBS FOR MUCH OF THE DAY. HOWEVER ABOVE 500 MBS
ATMOSPHERE MOISTENS DURING THE AFTERNOON AS SUBTROPICAL MOISTURE
BEGINS STREAMING IN FROM THE DESERT SOUTHWEST. SHOULD SEE CONVECTIVE
CONDENSATION LEVELS LOWERING IN THE MTNS DURING THE AFTERNOON WITH
THIS INFLUX OF MOISTURE AND WITH STRONG HEATING SHOULD SEE ISOLATED
T-STORMS FIRING AT LEAST BY MID-AFTERNOON. GFS AND ETA BOTH SHOW
THIS MOIST/UNSTABLE AIR CONTINUING TO STREAM NEWRD OVER THE AREA
ON FRIDAY FROM A LARGE PLUME OF TROPICAL MOISTURE POISED OFF THE
BAJA COAST. ETA LOOKS WETTER THAN THE GFS. LOW LEVEL MOISTURE AND
QPF AMOUNTS ON THE ETA MAYBE A BIT OVERDONE EAST OF THE MTNS BOTH
THURSDAY AND FRIDAY. SOUTHWESTERLY FLOW WOULD FAVOR PRECIP/
CONVECTIVE INITIATION IN THE MTNS. STILL...MODELS SHOW A SHORT WAVE
EJECTING NEWRD OUT OF THE DESERT SOUTHWEST AND ACROSS THE FCST AREA
LATE ON THURSDAY. FEATURE LOOKS STRONGER ON THE ETA...POSSIBLY
ACCOUNTING FOR THE GREATER QPF VALUES FM THE MODEL. SEE THE CHANCE
FOR MEASURABLE PRECIPITATION INCHING UP EAST OF THE MTNS ON FRIDAY
WITH THE COMBINATION OF UPSLOPE FLOW FOLLOWING PASSAGE OF A WEAK SFC
COLD FRONT EARLY. COOLING ALOFT AND THE EXPECTED INCREASE IN CLOUD
COVER WILL PROBABLY RESULT IN A COOL DOWN OF SEVERAL DEGREES FRIDAY.
MOS GUIDANCE OF A COUPLE DAY AGO MAY HAVE HAD A BETTER HANDLE ON THE
COOL DOWN FRIDAY WHEN IT WAS INDICATING MAX TEMPS IN THE UPPER 70S
ON THE PLAINS.

BEYOND FRIDAY...SOUTHWESTERLY FLOW ALOFT MAY USHER IN DRIER AIR
FROM THE LOWER GREAT BASIN SHOULD THE WESTERN TROUGH NOT DIG AS FAR
SOUTH AS A COUPLE OF THE MODELS SUGGEST...OR IT MAY CONTINUE TO
TRANSPORT WAVES OF MOIST/UNSTABLE AIR UP FROM THE DESERT SOUTHWEST.
GFS MOS GUIDANCE REFLECTS THE WARMER/DRIER SCENARIO WITH TEMPS
RISING AND POPS LOWERING OVER THE WEEKEND. GFS SHOWS THE SOUTHWEST
CONVEYOR BELT OF SUBTROPICAL AIR SUPPRESSING SOUTHWARD AWAY FM THE
AREA ON SATURDAY AS THE FLOW ALOFT SUPPOSEDLY BECOMES MORE WESTERLY.
GFS MOS RETURNS MAX TEMPS TO THE UPPER 80S AND LOWER 90S ON THE
PLAINS SATURDAY AND SUNDAY...AND BY EARLY NEXT WEEK GFS SHOWS EVEN
MORE DRYING AS AN UPPER RIDGE EXPANDS WESTWARD OVER THE AREA. WON/T
BITE OFF ON ALL THIS YET...SO WILL MAKE ONLY MINOR ADJUSTMENTS TO
THE FCST BEYOND FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

046/BAKER
Hazardous weather outlook, Jul 6, 9:57 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT TUE JUL 06 2004

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT TUE JUL 06 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...
MAINLY SOUTH OF DENVER AND SOUTH OF I-70 IN THE MOUNTAINS. DUE TO A
STABLE ATMOSPHERE...NONE OF THE STORMS ARE EXPECTED TO BE SEVERE
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND WARMER CONDITIONS SPREAD ACROSS THE OUTLOOK AREA WEDNESDAY
INTO THURSDAY AS A HIGH PRESSURE RIDGE MOVES EAST ACROSS THE STATE.
LATE DAY THUNDERSTORMS WILL BE FEW AND FAR BETWEEN...MAINLY OVER THE
HIGHER ELEVATIONS. THURSDAY NIGHT INTO FRIDAY...MOIST AND UNSTABLE
AIR IS EXPECTED TO FLOW IN FROM THE DESERT SOUTHWEST INCREASING THE
CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS
THE AREA. A FEW LATE STORMS ON THE PLAINS MAY BECOME SEVERE AS A
WEAK COLD FRONT SLIDES THROUGH THE AREA. SATURDAY THROUGH MONDAY...
THERE WILL BE A SLIGHT RISK OF THUNDERSTORMS EACH DAY AS THE
ATMOSPHERE IS EXPECTED TO REMAIN RELATIVELY MOIST AND UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

46/BAKER

The radar

The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Weld

When
July 6, 4:10 PM MST
Where
Weld County, Evans
Reported by
NEWSPAPER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Lightning struck a home under construction. The bolt shattered some dry wall, broke a smoke detector, blew out some wall sockets, and sparked a small fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420256.